New research shows that statins, drugs which lower cholesterol, cause heart disease.
New research shows that statins, drugs which lower cholesterol, cause heart disease. These drugs cause calcified plaques to form in coronary arteries in humans, thus causing or worsening heart disease.
A new study shows that the use of statins increases calcified plaque in coronary arteries. Coronary artery calcification (CAC) is a measure of coronary atherosclerosis, predicts coronary heart disease (CAD), and has been described as the strongest predictor of cardiac risk in patients with no symptoms. The study was led by Ryo Nakazato of the Cedars-Sinai Heart Institute and Department of Imaging, Cedars-Sinai Medical Center, Los Angeles and examined 6673 subjects with no known coronary heart disease. One group of 2413 was on statins and another group of 4260 wasn't on statins. Those who used statins had a higher prevalence of obstructive coronary artery disease and a higher number of coronary segments that had calcified plaques. The study was published in the journal Atherosclerosis.
Another recent study on diabetic subjects with advanced atherosclerosis also shows that frequent statin use causes accelerated coronary artery calcification. The study, published in the journal Diabetes Care,also shows that in those who weren’t initially using statins, the progression of coronary and abdominal artery calcification was significantly increased in those who used statins frequently.
Furthermore, another new study published in the Journal of the American College of Cardiology Foundation Cardiovascular Imaging also shows that CAC is associated with heart failure.
Thus statin drugs can cause coronary heart disease by increasing coronary artery calcification in healthy and diabetic subjects. Previous research has also shown that statins don’t reduce the risk of all-cause mortality. Because coronary artery calcification strongly predicts coronary heart disease, and statins increase artery calcification, their wide-spread use must be questioned.
If you use statins, discuss their use with your doctor, and preferably with a cardiologist.
CAC can be determined with electron beam computed tomography or multidetector computed tomography scan. Ask your cardiologist to undergo CAC scoring so you can evaluate the effects of the statins on your arteries and to make an educated decision if you should discontinue them or not.Read more: http://digitaljournal.com/article/334943#ixzz2NHsPS6Y6